Medical News and Perspectives
June 26, 2013

CDC Probes New Outbreak Associated With Compounded Steroids

JAMA. 2013;309(24):2541. doi:10.1001/jama.2013.7701

Public health authorities in the United States are investigating what appears to be a second outbreak of fungal infections associated with compounded steroid injections. The compounding pharmacy being investigated has recalled all lots of products that are intended to be sterile.

The suspected outbreak has spurred a multistate investigation by authorities from the US Food and Drug Administration (FDA), the US Centers for Disease Control and Prevention (CDC), and local public health authorities from Illinois, North Carolina, Florida, and Tennessee. The investigation comes on the heels of an ongoing outbreak of fungal meningitis cases caused by contaminated steroid injections produced by a Massachusetts-based compounding pharmacy that began last fall and that caused illness in more than 740 patients, killing 55 of them.

First Page Preview View Large
First page PDF preview
First page PDF preview